Kansas, 2023

Flood and Hail in Kansas, May 12 to 14, 2023

May 12 to 14, 2023 · NWS ICT · 6 events in 4 counties and zones

Multiple rounds of isolated to scattered thunderstorms impacted portions of the Flint Hills and southeast Kansas from May 12 to May 14. While not widespread, a few storms produced up to 70 mph winds and up to quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Multiple rounds of isolated to scattered thunderstorms impacted portions of the Flint Hills and southeast Kansas from May 12 to May 14. While not widespread, a few storms produced up to 70 mph winds and up to quarter-sized hail. Minor flooding also occurred in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 5:36 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 12, 5:36 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 PM CDT Fri May 12 2023

.SHORT TERM...(This evening through Monday night)
Issued at 246 PM CDT Fri May 12 2023

Key Points:

* A Few Storms Are Possible This Afternoon and Evening, Some
  Possibly Severe -- Mainly East of a Line from Cottonwood Falls to
  El Dorado to Arkansas City

* Showers and A Few Storms Expected Saturday and Sunday

* Small Rain Chances Each Day Next Week

This evening through Monday night...

As of 3 PM Friday afternoon, an impressive midlevel low continues to
rotate across western NE. An attendant surface low was positioned
across south central NE with a dryline/Pacific front extending
southeast to near Manhattan and south-southwest from there into
north TX. An expansive cumulus field extends from eastern NE through
eastern OK. To this point, there hasn't been too much agitation
within the cumulus field across KS. As winds behind the
dryline/Pacific front veer to southwest and west, convergence along
the boundary should increase, likely resulting in convective
initiation. The background environment is conditionally favorable
for a few severe storms with mixed-layer CAPE values exceeding 3000
J/kg and effective shear nearing 30 kt. In addition, downdraft CAPE
values are generally around 1200 J/kg across the warm/moist sector.
Summing all of this up, the primary concern with the strongest
updrafts will be large hail up to golf ball size and damaging winds
up to 70 MPH. At this point, thunderstorm development is likely to
remain east of line from Cottonwood Falls to El Dorado to Arkansas
City. Areas to the west of this line are likely to remain dry,
unfortunately.

A few showers and storms may linger into the overnight hours across
far eastern KS as the Pacific front progresses eastward.
Transitioning into Saturday, a compact midlevel wave across northern
Mexico will lift northward across west TX and OK. Scattered showers
and few storms are likely to accompany its approach. The bulk of
rain activity will remain along and south of the OK through the
daytime hours Saturday. Rain chances expand northward Saturday night
into Sunday night as the midlevel wave advances northward across the
High Plains. Limited instability and minimal shear will keep any
severe storm chances to a minimum. Rain coverage will gradually
decrease by Monday evening as the aforementioned midlevel wave
decays across the northern High Plains.

.LONG TERM...(Tuesday through Friday)
Issued at 246 PM CDT Fri May 12 2023

Transitioning into Tuesday and beyond, a western ridge axis is
forecast to amplify with northwesterly midlevel flow taking shape
across the central and northern Plains. Weak perturbations
translating through the midlevel flow could provide sufficient
ascent for a few showers/storms each day next week but confidence in
timing/coverage/location of any storms remains low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 635 PM CDT Fri May 12 2023

Widely scattered convection continues just east of a diffuse dryline
currently over the Flint Hills from KMHK to near KWLD. Convection is
diurnally driven, so not sure how long the convection will last past
sunset. The closest convection may venture towards the KCNU taf
location, so will include a VCTS in for this chance. For now will
not go with a tempo group, for this chance, as most of the
convection stays just NW of KCNU.  Expecting this convection to wane
as we get past sunset.

For the rest of the area, expect VFR conditions with any diurnally
driven cumulus to end as afternoon heating wanes.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  86  63  77 /  10  10  40  70
Hutchinson      58  84  61  77 /   0  10  40  50
Newton          59  84  62  77 /  10  10  30  60
ElDorado        60  85  63  79 /  20  10  30  70
Winfield-KWLD   61  86  63  80 /  20  20  50  70
Russell         55  82  57  75 /   0   0  20  50
Great Bend      55  82  58  74 /   0   0  30  50
Salina          58  85  61  78 /  10   0  20  50
McPherson       58  84  61  77 /   0  10  30  50
Coffeyville     65  85  64  83 /  30  20  30  70
Chanute         65  86  65  84 /  30  10  20  70
Iola            64  86  64  84 /  30  10  20  60
Parsons-KPPF    65  85  64  83 /  30  20  20  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...BMB
LONG TERM...BMB
AVIATION...Ketcham
Hazardous weather outlook, May 12, 1:45 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
245 PM CDT Fri May 12 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
245 PM CDT Fri May 12 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible late this afternoon into the
evening, generally east of a line extending from Cottonwood Falls
to El Dorado to Arkansas City. The strongest storms will be capable
of large hail up to golf ball size and wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible Saturday across southern
Kansas, with periodic chances across much of central and southern
Kansas Saturday night through Sunday night. While a few strong
storms are possible, the risk for organized severe storms is very
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 12, 3:21 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
421 PM CDT Fri May 12 2023

KSZ070-122145-
Greenwood KS-
421 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northeastern
Greenwood County through 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison and Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 9616 3808 9636 3817 9631 3817 9596
      3813 9596
TIME...MOT...LOC 2120Z 210DEG 20KT 3810 9622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MCGUIRE
Special weather statement, May 12, 4:11 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
511 PM CDT Fri May 12 2023

KSZ093-122230-
Cowley KS-
511 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northeastern Cowley
County through 530 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burden, or 14 miles northeast of Winfield, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burden, Atlanta, Cambridge and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

&&

LAT...LON 3726 9678 3734 9686 3748 9681 3747 9653
      3735 9653
TIME...MOT...LOC 2211Z 226DEG 17KT 3735 9677

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCGUIRE
Special weather statement, May 12, 4:29 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT Fri May 12 2023

KSZ070-094-122300-
Greenwood KS-Elk KS-
529 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Elk and
southwestern Greenwood Counties through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Latham, or 12 miles northwest of Howard, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Severy and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.

&&

LAT...LON 3756 9653 3757 9652 3777 9642 3764 9607
      3748 9646
TIME...MOT...LOC 2229Z 221DEG 28KT 3757 9645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCGUIRE
Special weather statement, May 12, 4:49 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
549 PM CDT Fri May 12 2023

KSZ070-122315-
Greenwood KS-
549 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northeastern
Greenwood County through 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, or 11 miles south of Madison, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Hamilton and Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

&&

LAT...LON 3786 9609 3793 9630 3817 9622 3817 9606
      3814 9596 3804 9596
TIME...MOT...LOC 2249Z 202DEG 15KT 3797 9617

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MCGUIRE
Special weather statement, May 12, 5:48 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
648 PM CDT Fri May 12 2023

KSZ093-098-130015-
Cowley KS-Chautauqua KS-
648 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern Cowley
and western Chautauqua Counties through 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Vale, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Vale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.

&&

LAT...LON 3700 9678 3727 9662 3726 9611 3700 9643
TIME...MOT...LOC 2348Z 218DEG 28KT 3704 9655

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MCGUIRE

The radar

The Wichita radar (KICT), 108 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Greenwood

When
May 12, 6:40 PM CST to 6:41 PM CST
Where
Greenwood County, Climax
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.720, -96.220

Hail, Greenwood

When
May 12, 6:42 PM CST to 6:43 PM CST
Where
Greenwood County, Climax
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.720, -96.220

Hail, Greenwood

When
May 12, 6:43 PM CST to 6:44 PM CST
Where
Greenwood County, 0.69 mi S of Climax
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.710, -96.220

Flood, Wilson

When
May 12, 9:52 PM CST to May 13, 3:30 AM CST
Where
Wilson County, 1.19 mi WNW of Fredonia to 0.77 mi WSW of Fredonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.539, -95.838

Multiple flooded streets were reported in Fredonia.

Thunderstorm Wind, Labette

When
May 12, 11:44 PM CST to 11:45 PM CST
Where
Labette County, 1.49 mi SSE of Parsons
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.330, -95.260

Report of a tree uprooted in the 1400 block of Morton Avenue.

Thunderstorm Wind, Butler

When
May 14, 2:04 PM CST to 2:05 PM CST
Where
Butler County, 1.64 mi W of El Dorado Res
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.870, -96.850

Estimated wind gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104038, 1104039, 1104040, 1104046, 1104049, 1104064.